Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Jul 17, 2018, 5:29 PM MDT for Crook County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2018, 5:29 PM MDT (23:29 UTC)
- Expired
- Jul 17, 2018, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Crook County, WY
The radar
The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:16 PM MDT, 13 minutes earlier.
Area forecast discussion, Jul 17, 5:16 PM MDT, 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
516 PM MDT Tue Jul 17 2018
.DISCUSSION...(This Evening Through Tuesday)
Issued at 152 PM MDT Tue Jul 17 2018
A complex series of shortwaves and vorticity maxima are gradually
shifting eastward through the northern Rockies and into the
northern High Plains this afternoon. The main impulse of interest
for our area is crossing the Bighorn Mountains, where isolated
thunderstorms have developed. Meanwhile, owing to upslope flow and
anomalously high moisture content, isolated thunderstorms are
ongoing over the Black Hills.
As the rather disorganized vort max moves eastward through MT/WY
this afternoon, should continue to see development of convection
near and east of the Bighorns. Given CAPE on the order of
1500-2500 J/kg, deep-layer bulk shear of 30-40 kt, and fairly
straight-line hodographs, think we could see a mix of supercells
and multicells across northeast WY. Through supercell splits,
merging outflows (aided by fairly high LCLs), and increased
forcing for ascent as the shortwave approaches, should see upscale
growth into an MCS as the afternoon goes on. Will also have to
monitor the potential for another discrete supercell or two this
afternoon over the northern/central Black Hills given localized
upslope flow and lengthened low-level hodographs. Primary threat
in supercells would be large hail, with straight-line winds
becoming the primary threat following upscale growth into an MCS.
Borderline 0-3 km bulk shear may limit eastward progression of the
MCS into SD overnight, but remaining convection could be
reinvigorated as LLJ kicks in after 00z. Flash flooding potential
will also be a concern this afternoon through early Wednesday,
which is addressed in more detail in the Hydrology section below.
The main shortwave shifts into central ND/SD by Wednesday afternoon,
which should spell the end of convection for our western zones as
subsidence overspreads the area. However, as north/northwestern
extent of unstable axis remains over the SD plains, paired with
plentiful deep-layer bulk shear, cannot rule out a few strong to
severe storms over this area tomorrow. Coverage should overall be
limited compared to this afternoon/evening.
Fairly high confidence forecast over the second half of the week,
with most guidance suggesting a building upper ridge over the
eastern Rockies/western High Plains as an elongated surface high
noses southward into the Northern Plains from Canada. This should
facilitate drier conditions through the remainder of the work
week, along with near-normal temperatures. Warmest day should be
Saturday as ridge axis settles overhead. Timing of the next trough
varies somewhat among model solutions, but generally suspect to
see its first impacts by late Saturday or early Sunday.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 513 PM MDT Tue Jul 17 2018
TSRA with MVFR/local IFR conditions will spread east across the
region this evening, ending across northeast WY and the Black
Hills by midnight but continuing on the SD plains overnight. Strong
to severe storms will be possible. Additionally, heavy rainfall
will be possible with any storms. Storms will shift into central
SD Wednesday morning.
&&
.HYDROLOGY...
Issued at 152 PM MDT Tue Jul 17 2018
Anomalously high PWATs and fairly slow storm movement late this
afternoon into the overnight will contribute to locally heavy
rainfall over portions of the area, increasing concerns for flash
flooding. The Flash Flood Watch has been expanded to include
Oglala Lakota County through the overnight period, with a mature
MCS expected to cross at least southern portions of the county
late tonight. The threat for heavy rainfall will diminish by
Wednesday morning as lingering showers and thunderstorms shift
southward and eastward.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until midnight MDT tonight for SDZ024-028.
Flash Flood Watch through late tonight for SDZ012-025>027-029-
030-041-042-072-074.
WY...Flash Flood Watch until midnight MDT tonight for WYZ054>058-071.
&&
DISCUSSION...Sherburn
AVIATION...Johnson
HYDROLOGY...SherburnHazardous weather outlook, Jul 17, 6:22 AM MDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 622 AM MDT Tue Jul 17 2018 SDZ012-024>031-041-042-072>074-WYZ054>058-071-181300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 622 AM MDT Tue Jul 17 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are possible late this afternoon through tonight. Some severe storms are possible, with large hail and damaging winds the primary threats. Locally heavy rainfall will also be possible this afternoon and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms will persist through Wednesday. Severe thunderstorms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-043-044-046-047-049-181300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson- Bennett-Mellette-Todd-Tripp- 622 AM MDT Tue Jul 17 2018 /722 AM CDT Tue Jul 17 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are possible tonight. Severe thunderstorms are not anticipated at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms will persist on Wednesday. Strong to severe thunderstorms will be possible across central portions of South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 17, 4:50 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 13 NNE SAVAGETON 44.03N 105.65W
07/17/2018 M1.00 INCH CAMPBELL WY PUBLIC
&&
KCLARKLocal storm report, Jul 17, 4:57 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 22 WSW DOWNTOWN GILLETT 44.18N 105.91W
07/17/2018 M1.00 INCH CAMPBELL WY NWS EMPLOYEE
&&
KCLARKLocal storm report, Jul 17, 5:08 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 11 NNE SAVAGETON 44.00N 105.69W
07/17/2018 E1.00 INCH CAMPBELL WY PUBLIC
0505 PM TSTM WND GST 11 NNE SAVAGETON 44.00N 105.69W
07/17/2018 E60 MPH CAMPBELL WY PUBLIC
&&
MLSLocal storm report, Jul 17, 5:16 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 14 NNW SAVAGETON 44.06N 105.87W
07/17/2018 E60 MPH CAMPBELL WY PUBLIC
&&
ARKILocal storm report, Jul 17, 5:20 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 2 NNW FAIRBURN 43.71N 103.22W
07/17/2018 E70 MPH CUSTER SD NWS EMPLOYEE
&&
MLSLocal storm report, Jul 17, 5:21 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 WNW FAIRBURN 43.70N 103.25W
07/17/2018 E1.50 INCH CUSTER SD NWS EMPLOYEE
0505 PM TSTM WND GST 2 WNW FAIRBURN 43.70N 103.25W
07/17/2018 E70 MPH CUSTER SD NWS EMPLOYEE
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:11 PM MDT | Special Weather Statement | UNR | Bennett | 49 min |
| Jul 16, 6:44 PM MDT | Special Weather Statement | UNR | Todd | 31 min |
| Jul 16, 7:08 PM MDT | Special Weather Statement | UNR | Todd | 52 min |
| Jul 17, 3:02 AM MDT | Flash Flood Watch | UNR | Butte, Custer, Fall River, Lawrence, Meade, Oglala Lakota and 1 more | 20 hr |
| Jul 17, 11:50 AM MDT | Special Weather Statement | UNR | Lawrence | 25 min |
| Jul 17, 12:13 PM MDT | Special Weather Statement | UNR | Lawrence | 47 min |
| Jul 17, 12:22 PM MDT | Special Weather Statement | UNR | Lawrence | 23 min |
| Jul 17, 12:35 PM MDT | Special Weather Statement | UNR | Lawrence | 25 min |
| Jul 17, 12:44 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 29 min |
| Jul 17, 2:16 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 59 min |
| Jul 17, 2:57 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 63 min |
| Jul 17, 3:21 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 54 min |
| Jul 17, 3:43 PM MDT | Flash Flood Warning | UNR | Custer, Pennington | 3 hr |
| Jul 17, 3:58 PM MDT | Special Weather Statement | UNR | Pennington | 47 min |
| Jul 17, 4:14 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 61 min |
| Jul 17, 4:46 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 44 min |
| Jul 17, 4:58 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 62 min |
| Jul 17, 5:39 PM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota | 66 min |
| Jul 17, 3:55 PM MDT | Special Weather Statement | UNR | Campbell | 50 min |
| Jul 17, 4:04 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 56 min |
| Jul 17, 4:31 PM MDT | Special Weather Statement | UNR | Crook | 44 min |
| Jul 17, 4:46 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 25 min |
| Jul 17, 4:59 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 61 min |
| Jul 17, 5:07 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 68 min |
| Jul 17, 5:18 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 42 min |
| Jul 17, 5:22 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 68 min |
| Jul 17, 5:59 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Weston | 61 min |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.